Hail, Val Verde
- When
- May 23, 4:08 PM CST
- Where
- Val Verde County, 7.6 mi S of Pumpville
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 29.820, -101.730
Thunderstorms formed along the dryline in West Texas and moved into the northwestern part of South Central Texas. One of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms formed along the dryline in West Texas and moved into the northwestern part of South Central Texas. One of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 23, 2:34 PM CST, 1 hour 34 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 334 PM CDT MON MAY 23 2016 .SHORT TERM (Tonight through Tuesday Night)... Main highlight for the next 36 hours will the the slight to marginal risk of strong and severe storms across the Rio Grande Plains and portions of the southern Edwards Plateau late this afternoon and evening. Main risks will be large hail, straight- line damaging winds and a brief tornado can not be ruled out. Storm coverage and strength is expected to decrease through late evening. Scattered light to moderate showers are ongoing across central and eastern areas as weak isentropic lift occurs underneath embedded mid-level impulses in the SW flow aloft. Luckily a capping inversion is in place and limiting vertical extent of this activity. Farther west however, warmer low-levels resulting in higher mixed-layer instability of 4000-5000 J/KG will be able to ignite strong and severe storms across the Big Bend of Texas and along the Burros Mountains. KDRT model soundings and SPC mesoanalysis still suggest a capping inversion in place albeit weaker. Storms should initiate farther NW of the area and on the higher terrain where the capping is weaker and then move towards Val Verde/Edwards late afternoon/early evening. Very large hail could be possible given the CAPE values and lapse rates in place. Downdraft CAPE is over 1000 J/KG that could result in pockets of damaging straight-line winds. Low-level 0-1 km SRH is only 50-100 m2/s2 but 0-3 km SRH is upwards of 150 m2/s2 that could support the possibility of a brief tornado in this area. Storms are expected to weaken into the late evening and overnight as they slowly push east/southeast towards the southern Edwards Plateau and along the Rio Grande Plains. Tuesday will feature slightly stronger H5 ridging as the dryline retreats farther westward. With ridging and capping in place, rain and thunder storm chances will be lower. However, if a storm were to break through the capping inversion, it could become strong. Capping will be slightly weaker over the Hill County and the Burros again and this area will need to be monitored. && .LONG TERM (Wednesday through Monday)... Potential heavy rain event could take form late week into the beginning of Memorial Weekend. Multiple model guidance suggests an increasing probability of several rounds of heavy rain Thursday and then again Friday. Please stay tuned as we approach this time frame given the already saturated soil across the area. Wednesday will feature additional H5 ridging while a deeper trough develops across the desert SW of the US. A implied stronger shortwave trough will should shift across the Rio Grande Plains ahead of the parent low pressure system late Wednesday night to help usher the first round of showers and storms across the region. Greater synoptic lift coupled with PWATS increasing to near 1.8" to 2" could lead to very efficient rainfall through the day Thursday. A brief break may occur late Thursday night into Friday morning but then the greatest synoptic lift will shift across south-central Texas Friday afternoon and evening as the base of the parent trough shift over the southern Plains. Again, with the ongoing, and by this time likely very saturated soil, high amounts of run off are becoming an increasing concern. A flash flood watch may be needed for this time period. Please stay tuned as details and rain amounts become more clear going into the holiday weekend. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 73 87 74 88 74 / 10 20 10 10 20 Austin Bergstrom Intl Airport 73 87 74 88 74 / 10 20 10 10 20 New Braunfels Muni Airport 73 87 73 88 74 / 10 20 10 10 20 Burnet Muni Airport 71 86 72 87 73 / 20 20 10 10 20 Del Rio Intl Airport 76 91 76 91 75 / 30 20 10 20 50 Georgetown Muni Airport 72 85 73 87 74 / 10 20 10 10 20 Hondo Muni Airport 73 88 74 89 75 / 10 20 10 10 40 San Marcos Muni Airport 72 86 73 88 74 / 10 20 10 10 20 La Grange - Fayette Regional 74 87 75 88 75 / 10 10 10 10 20 San Antonio Intl Airport 73 87 74 88 74 / 10 20 10 10 30 Stinson Muni Airport 74 89 75 90 75 / 10 20 10 10 30 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...04 Synoptic/Grids...Allen Public Service/Data Collection...30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 252 PM CDT MON MAY 23 2016 TXZ171>173-183>194-202>209-217>225-228-241100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 252 PM CDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE RIO GRANDE PLAINS AND SOUTHERN EDWARDS PLATEAU THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS GUSTS ARE THE MOST LIKELY THREATS. A TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS OF TUESDAY AND WEDNESDAY MAINLY ACROSS THE RIO GRANDE AND EDWARDS PLATEAU. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MOST LIKELY THREATS. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY AFTERNOONS AND EVENINGS ACROSS PARTS OF SOUTH CENTRAL TEXAS. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE WHICH COULD LEAD TO FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EACH DAY THROUGH FRIDAY. PLEASE REPORT ANY SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 PM CDT MON MAY 23 2016
TXZ183-232230-
VAL VERDE TX-
505 PM CDT MON MAY 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 530 PM CDT...
AT 505 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OSMAN...OR 8 MILES WEST OF LANGTRY...MOVING NORTHEAST AT 55 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LANGTRY...OSMAN...PANDALE...PUMPVILLE AND HACKBERRY CROSSING.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH CENTRAL
TEXAS.
LAT...LON 3029 10176 3029 10154 3021 10107 2980 10153
2981 10155 2980 10157 2977 10158 2978 10161
2976 10165 2977 10166 2976 10168 2977 10169
2976 10171 2978 10172 2978 10176
TIME...MOT...LOC 2205Z 219DEG 47KT 2980 10170
RUNYENThe Laughlin AFB radar (KDFX), 153 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
2 hail. Local standard time, as filed.
A thunderstorm produced large hail starting around 7:05 p.m. and ending at 7:30 p.m. The largest hail during this time was golf ball size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633968, 633970.